Heparin-Induced Thrombocytopenia Lawrence Rice, md



Yüklə 470 b.
tarix21.04.2017
ölçüsü470 b.


Heparin-Induced Thrombocytopenia

  • Lawrence Rice, MD

  • Chief, Division of Hematology

  • Clinical Chief, Hem/Onc Service

  • The Methodist Hospital

  • Weill Cornell Medical College

  • Houston, Texas


DVT in a Breast Cancer Patient

  • 69-year-old woman, first Dx Breast Ca in 2002, on and off chemotherapy last 2 years for recurrent pleural metastases

  • First left leg DVT in March ‘06

  • July ’06 Admitted for progressive leg pain and swelling, worse DVT, despite outpatient warfarin Rx IV heparin, IVC filter (platelets 350K)

  • Two weeks later: Discharged on warfarin (platelets 81K; had been ~80K last several days)





Some Lessons from this Case

  • HIT is a common problem

  • HIT engenders an extreme risk for serious thrombotic complications

  • Unopposed warfarin increases this risk

  • IVC filters should be avoided

  • Alternative anticoagulants should be started expeditiously

  • Therefore, clinicians must be highly informed and remain vigilant for HIT





Frequency of HIT Perspectives

  • More than 1 trillion units heparin used yearly in US; 1/3 of hospitalized exposed (12 million)

  • Unfractionated heparin – 3 - 5% incidence; Heart surgery 2.5% incidence

  • LMWHeparin, Catheter-flushes -- ~0.5%

  • Warkentin, NEJM ’95, 11/332 SQ heparin v. 0/333 LMWH developed HIT

  • Laster, 1988, 10/2,000 (0.5%) HIT exposed only to coated vascular catheter

  • Frequency of thromboemboli – 30-75%



Some Paradoxes of HIT

  • Heparin, the most powerful anticoagulant of the twentieth Century, saving uncountable lives and limbs, also produces the most extreme hypercoagulable disorder, costing thousands yearly their lives and limbs.

  • HIT, an immune reaction to an anticoagulant that lowers platelet count, rarely causes bleeding,

  • it causes thromboses,(and platelet transfusions are contraindicated).

  • Health professionals should be knowledgeable about a reaction that is common, often catastrophic, preventable, treatable, iatrogenic, and a major source of litigation,yet textbooks and medical curriculae pay little attention,

  • and prevailing lack of awareness is shocking.



Heparin-Induced Thrombocytopenia (HIT): Pathophysiology1



Heparin-Induced Thrombocytopenia (HIT): Clinical Consequences if Untreated

  • Sequelae Incidence

  • New thromboses ~50%

  • (arterial or venous)

  • Amputation ~21%

  • Death ~30%



Risk of Thrombosis with HIT After Heparin is Stopped (if an effective alternative is not begun)



HIT is a Clinico-Pathologic Syndrome

  • Fall in platelet counts (generally >50%)

  • Appropriate time after heparin initiation (5-12 days)

  • Extreme risk for venous or arterial thromboembolic complications

  • Eventually:

  • Serologic confirmation of platelet-activating heparin-PF4 antibodies



Clinical Suspicion for HIT The 4 T’s (Warkentin, 2003)

  • Thrombocytopenia

  • Timing

  • Thrombosis

  • oTher causes for low platelets

  • award 0–2 points for how typical for HIT

  • high prob 6–8 pts; intermed 4-5; low 0-3

  • The 5th T: The Test





Distribution of Platelet Count



Laboratory Tests for Heparin-PF4 Antibodies

  • Commercially available ELISAs Highly sensitive (95-99%); High “false positive” rates; titer important

  • Serotonin-release assays Technically demanding; variation lab- to-lab; limited availability

  • Platelet aggregation assays Poor reproducibility

  • Multiple others Flow cytometry or fluorescence-based Rapid bedside immunoassays

  • Newer tests in development



ACCP Antithrombotic Guidelines Chest supplement, Sept. 2004, Chapter on HIT: Monitoring, Dx and Rx

  • Examples of Evidence-Based Recommendations:

  • “postoperative prophylaxis with UFheparin (HIT risk > 1%), at least every other day platelet count monitoring between post-op days 4-14 or until UFH is stopped (2C)”

  • “postoperative prophylaxis with LMWheparin (HIT risk 0.1-1%), platelet count monitoring every 2 to 3 days between days 4-14 (2C)”



Treatment of Other Drug-Induced Thrombocytopenias

  • Stop the drug

  • Consider platelet transfusions

  • Consider other measures to reduce bleeding risk

  • Once platelets rise, the reaction is over

  • Stop all heparin exposures

  • Initiate an alternative anticoagulant on suspicion

  • Do NOT transfuse platelets; initiate warfarin early

  • Risk of thrombosis extends weeks after platelet recovery



Alternative Anticoagulants



The Key to Avoiding Catastrophes from HIT is Awareness, Vigilance, High Degree of Suspicion



HIT Summary

  • A distinct clinico-pathologic syndrome

  • Common—among most common causes of thrombocytopenia in hospital

  • Serious, always potentially catastrophic

  • Unique pathophysiology and testing

  • Unique complication profile: Thromboemboli

  • Unique management: alternative anticoagulants



Proposed ICD-9 CM

  • New Code

    • 289.84 Heparin-induced thrombocytopenia (HIT)
  • A new 5 digit subclassification code as follows:

    • 287 Purpura and other hemorrhagic conditions
      • 287.4 Secondary thrombocytopenia
        • Post-transfusion purpura
        • Thrombocytopenia (due to):
          • Dilutional
          • Drugs
          • Extracorporeal circulation of blood
          • Platelet alloimmunization
        • Use addition E code to identify cause
      • Add Excludes: Heparin-induced thrombocytopenia (289.84)


Proposed ICD-9 CM

  • A new 5 digit subclassification code as follows:

    • 289 Other diseases of blood and blood-forming organs
      • 289.8 other specified diseases of blood and blood-forming organs
        • 289.81 Primary hypercoagulable state
        • 289.82 Secondary hypercoagulable state
        • Add Excludes: Heparin-induced thrombocytopenia (289.84)
        • 289.83 Myleofibrosis
    • New Code
        • 289.84 Heparin-induced thrombocytopenia (HIT)


Yüklə 470 b.

Dostları ilə paylaş:




Verilənlər bazası müəlliflik hüququ ilə müdafiə olunur ©azkurs.org 2020
rəhbərliyinə müraciət

    Ana səhifə